Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2019, 5:00 PM CDT for Pecos County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 5:00 PM CDT (22:00 UTC)
- Expired
- May 5, 2019, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 145 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:04 PM CDT | TSTM WND DMG | Belding, TX | POWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN OFF. |
| May 5, 5:20 PM CDT | HAIL 1 | 12 Sw Fort Stockton, TX | BROKEN WINDOWS REPORTED AT TDJC. |
| May 5, 5:23 PM CDT | HAIL 1.75 | Belding, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
054
WUUS54 KMAF 052200
SVRMAF
TXC371-052300-
/O.NEW.KMAF.SV.W.0101.190505T2200Z-190505T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
500 PM CDT Sun May 5 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
* Until 600 PM CDT.
* At 459 PM CDT, a severe thunderstorm was located 9 miles west of
Fort Stockton, moving southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport and Sierra Madera, highway 285 south of Fort Stockton,
highway 385 south of Fort Stockton.
This includes Interstate 10 between mile markers 239 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3060 10233 3060 10234 3048 10238 3039 10291
3080 10333 3096 10321 3107 10272 3077 10226
TIME...MOT...LOC 2159Z 242DEG 46KT 3089 10305
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
121 follow-up statement
828
WWUS54 KMAF 052227
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Sun May 5 2019
TXC371-052300-
/O.CON.KMAF.SV.W.0101.000000T0000Z-190505T2300Z/
Pecos TX-
527 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL PECOS COUNTY...
At 520 PM CDT, local law enforcement reported quarter size hail 12
miles southwest of Fort Stockton. At 525 pm CDT a severe thunderstorm
was located 9 miles southwest of Fort Stockton, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and golfball size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belding, Highway 285 south of Fort Stockton, Highway 385 south of
Fort Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3060 10233 3060 10234 3048 10238 3039 10291
3080 10333 3096 10321 3107 10272 3077 10226
TIME...MOT...LOC 2223Z 263DEG 27KT 3077 10296
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:27 PM CDT, 33 minutes earlier.
Area forecast discussion, May 5, 4:27 PM CDT, 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 427 PM CDT Sun May 5 2019 .UPDATE... Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos. && .DISCUSSION... Weak cap/strong daytime heating/steep lapse/moderate CAPES/ sufficient shear are all in place for a few severe storms with large/giant hail and severe wind gusts. && .PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/ DISCUSSION... Another day, another round of scattered severe thunderstorms are expected to develop this afternoon and evening. Current radar/satellite already shows convection forming between the Pecos River and Davis Mountains. MLCAPE is moderate but SBCAPE is impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which is somewhat weak though early radar returns are showing tilt so there probably is enough present for severe storms. Models show the entire dryline getting active this afternoon with storms developing from the Big Bend to the central Permian Basin and slowly moving east. Tomorrow and Tuesday show no real change with the dryline remaining active thanks to west-southwesterly upper flow and ample low level moisture convergence. Tuesday may be the greatest risk for severe weather as a deep upper trough moves into the Four Corners region. Upper winds will back from a much more southerly direction and the approach of an upper jet will increase divergence, instability, and shear aloft. The arrival of the jet lags max heating which could be a factor in storm areal coverage. The trough moves into the Central Plains Wednesday bringing the one day this week that there will be dry weather with no rain chances. Thursday a cold front arrives bringing colder temperatures and more rain chances. Thankfully, a stable airmass behind the cold front will eliminate a severe weather risk for a few days with isentropic lift producing light rain and rain showers with perhaps a few thunderstorms returning by the end of the week. Temperatures behind the front will be below normal for this time of year and slow to warm due to a second low pressure system that only slowly moves across the Desert Southwest providing ample clouds and easterly low level winds. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 85 64 85 / 30 20 30 20 Carlsbad 58 93 59 88 / 10 10 10 0 Dryden 65 84 66 87 / 40 40 30 20 Fort Stockton 62 88 64 88 / 30 40 20 20 Guadalupe Pass 60 85 59 80 / 10 10 0 0 Hobbs 57 88 59 86 / 10 20 10 10 Marfa 54 85 51 85 / 20 30 20 10 Midland Intl Airport 63 86 64 87 / 20 20 20 10 Odessa 62 87 64 87 / 20 20 20 10 Wink 62 92 63 91 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 5, 2:20 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sun May 5 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms across parts of the area for this afternoon and tonight. Large hail and damaging winds will be possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible across parts of the area Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 5, 4:19 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019
TXZ278-052200-
Davis Mountains Foothills TX-
419 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3047 10378 3071 10351 3049 10332 3036 10357
3038 10359 3037 10359 3035 10358 3036 10359
3032 10366 3039 10373 3043 10372 3043 10375
3045 10374 3044 10378
TIME...MOT...LOC 2119Z 231DEG 14KT 3044 10366
HCSpecial weather statement, May 5, 4:31 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 5 2019
TXZ277-052215-
Davis Mountains TX-
431 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 10 miles west of Fort Davis, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Indian Lodge and Fort Davis National Historical
Site.
LAT...LON 3084 10403 3056 10378 3055 10380 3054 10380
3047 10409 3064 10422
TIME...MOT...LOC 2131Z 241DEG 15KT 3059 10407
HCSpecial weather statement, May 5, 4:32 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 432 PM CDT Sun May 5 2019 NMZ034-TXZ050-060-061-052215- Southern Lea County NM-Andrews TX-Ector TX-Winkler TX- 432 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN ECTOR...SOUTHWESTERN ANDREWS AND CENTRAL WINKLER COUNTIES UNTIL 515 PM CDT/415 PM MDT/... At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kermit, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kermit, Wink, Goldsmith and Winkler County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for western Texas. LAT...LON 3172 10324 3188 10332 3230 10271 3204 10248 TIME...MOT...LOC 2132Z 238DEG 41KT 3187 10315 87
Special weather statement, May 5, 4:37 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 437 PM CDT Sun May 5 2019 TXZ274-052200- Reeves County Plains TX- 437 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 500 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near Toyah, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Toyah. This includes Interstate 20 between mile markers 12 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3120 10392 3140 10402 3159 10379 3138 10360 TIME...MOT...LOC 2136Z 237DEG 49KT 3138 10388 12
Local storm report, May 5, 5:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 9 W FORT STOCKTON 30.89N 103.04W
05/05/2019 E1.75 INCH Pecos TX PUBLIC
&&
GREGORY.MURDOCHSpecial weather statement, May 5, 5:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
500 PM CDT Sun May 5 2019
TXZ276-277-052245-
Marfa Plateau TX-Davis Mountains TX-
500 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL
JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or near Marfa, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marfa, Marfa Municipal Airport and Paisano Pass.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3057 10383 3053 10382 3053 10385 3052 10382
3048 10381 3046 10383 3045 10385 3044 10384
3046 10382 3044 10380 3045 10380 3024 10374
3028 10415 3045 10419
TIME...MOT...LOC 2159Z 258DEG 12KT 3038 10409
HCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| May 4, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 36 min |
| May 4, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| May 4, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 40 min |
| May 4, 8:58 PM CDT | Tornado Warning | MAF | Gaines | 20 min |
| May 5, 2:09 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 5, 2:58 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 5, 3:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Ward | 40 min |
| May 5, 3:21 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| May 5, 3:27 PM CDT | Special Weather Statement | MAF | 33 min | |
| May 5, 3:32 PM CDT | Special Weather Statement | MAF | Ward | 28 min |
| May 5, 3:37 PM CDT | Special Weather Statement | MAF | Reeves | 23 min |
| May 5, 3:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 5, 3:48 PM CDT | Special Weather Statement | MAF | Ward | 27 min |
| May 5, 4:08 PM CDT | Special Weather Statement | MAF | Reeves | 22 min |
| May 5, 4:09 PM CDT | Special Weather Statement | MAF | Jeff Davis | 36 min |
| May 5, 4:11 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| May 5, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 5, 4:19 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 5, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 61 min |
| May 5, 4:31 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| May 5, 4:32 PM CDT | Special Weather Statement | MAF | Winkler | 43 min |
| May 5, 4:37 PM CDT | Special Weather Statement | MAF | Reeves | 23 min |
| May 5, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 50 min |
| May 5, 4:54 PM CDT | Tornado Warning | MAF | Pecos | 36 min |
| May 5, 5:00 PM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| May 5, 5:10 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| May 5, 5:19 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 5, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 67 min |
| May 5, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 47 min |
| May 5, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 5, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines, Martin | 39 min |
| May 5, 6:20 PM CDT | Special Weather Statement | MAF | Winkler | 40 min |
| May 5, 6:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| May 5, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.